Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 61, NWS Topeka, KS

August 17, 20197 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Aug 17, 2019, 1:28 AM CDT for 7 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 1:28 AM CDT (06:28 UTC)
Expired
Aug 17, 2019, 5:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Cloud County, KS, Marshall County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:45 AM CDTFLASH FLOOD1 E Morganville, KSFLASH FLOODING IN THE MORGANVILLE AREA.
Aug 17, 2:00 AM CDTFLASH FLOODGreen, KSFLASH FLOODING IN AND NEAR GREEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS53 KTOP 170628
FFWTOP
KSC027-029-117-143-149-161-201-171030-
/O.NEW.KTOP.FF.W.0061.190817T0628Z-190817T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
128 AM CDT Sat Aug 17 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Riley County in northeastern Kansas...
  Northern Ottawa County in north central Kansas...
  Northwestern Pottawatomie County in northeastern Kansas...
  Southern Washington County in north central Kansas...
  Clay County in north central Kansas...
  Cloud County in north central Kansas...
  Southern Marshall County in northeastern Kansas...

* Until 530 AM CDT.

* At 127 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Concordia, Clay Center, Blue Rapids, Blaine, Frankfort, Clyde,
  Waterville, Clifton, Miltonvale, Glasco, Leonardville, Linn,
  Delphos, Greenleaf, Jamestown, Olsburg, Morganville, Randolph,
  Barnes and Green.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3960 9793 3965 9756 3965 9737 3968 9737
      3984 9624 3945 9622 3915 9793

$$
1 follow-up statement
167 
WGUS73 KTOP 171022
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
522 AM CDT Sat Aug 17 2019

KSC027-029-117-143-149-161-201-171032-
/O.EXP.KTOP.FF.W.0061.000000T0000Z-190817T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Ottawa-Pottawatomie-Washington-Clay-Cloud-Marshall-
522 AM CDT Sat Aug 17 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN RILEY...NORTHERN
OTTAWA...NORTHWESTERN POTTAWATOMIE...SOUTHERN WASHINGTON...CLAY...
CLOUD AND SOUTHERN MARSHALL COUNTIES WILL EXPIRE AT 530 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3960 9793 3965 9756 3965 9737 3968 9737
      3984 9624 3945 9622 3915 9793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:38 AM CDT, 50 minutes earlier.

Area forecast discussion, Aug 17, 12:38 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 AM CDT Sat Aug 17 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 335 PM CDT Fri Aug 16 2019

Another complicated convective forecast for the short term periods.

Elevated showers and thunderstorms have been isolated to scattered
across much of southeast and into other portions of eastern Kansas
throughout the day. The appears largely due to continued isentropic
upglide in steep elevated lapse rates over continued cold pool
regeneration in locations to the south under seasonally-strong west-
northwest upper flow. Lower-level cloud band orientations over much
of northeastern Kansas at 19Z reinforce the idea of significant
elevated inhibition remaining to surface-based convection through
the next few to several hours. Recent water vapor imagery indicates a
strong shortwave exiting southern Idaho. This feature will continue
east-southeast into the Central Plains tonight with an increasing
low-level jet responding. Convection may form over the CWA and/or
spread east from MCS activity resulting from another day of above-
normal High Plains moisture encountering this wave. There continues
to be a strong model signal for enhanced convection and potential
training of storms over at least northern portions of the area along
the better low-level jet convergence in the 03Z to 12Z period where
850 mb dewpoints of around 19 C pool. Although confidence in
exact tracks and durations of precipitation in this regime is not
high, given several areas of one to five inches of rain falling
the in the previous 24 hours, have gone ahead with a Flash Flood
Watch in most eastern locations. Moderate to strong effective
shear and the continued steep mid-level lapse rates will support
at least some concern for large hail but the wind and tornado
threats appear somewhat lower with the stabilized afternoon
boundary layer.

Similar to last night, a general downward trend to convective
activity should take place by late morning as the wave passes and
the low level jet weakens, however outflow from overnight storms
could leave a boundary for at least small potential for elevated
activity similar to today. Little change to mid-level temps may be
enough to keep surface-based activity in check again. Greater
potential for storms again comes in the night as another upper wave
drags a boundary into the area. Overall the potential for heavy
rainfall Saturday and Saturday night is small but non-zero given
additional boundaries and wet antecedent conditions.

.LONG TERM...(Sunday through Friday)
Issued at 335 PM CDT Fri Aug 16 2019

By Sunday morning, models show a surface cold front gradually
progressing eastward out of the CWA with some lingering chances for
scattered showers and thunderstorms across east central KS through
the day.  Behind this exiting system a broad mid-level ridge will
build across the central CONUS with surface high pressure over the
Northern Plain progressing eastward toward the Great Lakes region by
early next week.  As a result, anticipate a brief stretch of dry
weather Sunday night into Tuesday.  With southerly surface winds in
place, sufficient warm, moist air advection will keep dewpoints in
the mid/upper 70s with afternoon high temperatures soaring into 90s,
which will boost heat index readings into the 100 to 105 degree
range Sunday afternoon and into the 103 to 110 degree range Monday
into Tuesday.  As a result, some heat headlines may be needed for
the early part of next week.

Precipitation chances return to the forecast by mid-week as models
show some stronger embedded shortwaves developing within the mid-
level flow, with a surface front looking to extend eastward toward
the forecast area. However, there are still notable model
differences with where this surface front may be located by mid/late
week, which will impact where the best chances for scattered showers
and thunderstorms will be focused.  Due to the low confidence in the
location of precipitation chances at this time, have just some
scattered slight to low-end chance PoPs from late Tuesday night into
Friday. The combination of scattered precipitation chances and a
nearby frontal passage should aid in cooling temperatures off some
by mid/late week with highs dropping back down into the 80s with
lows into the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1230 AM CDT Sat Aug 17 2019

During the overnight hours, severe storms will likely impact the
terminals. Expecting mostly hail with these storms and IFR vis
restrictions with any storms as they pass through. Expecting most
storms to exit the area between 11-12Z time frame. Lingering
showers or storms could last through midday. VFR conditions should
be common into the afternoon with clearing. More storms are
expected to set up over the area near the end of the forecast
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for KSZ010>012-
022>024-026-038>040-055-056.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...Drake
Hazardous weather outlook, Aug 16, 11:57 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1157 AM CDT Fri Aug 16 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-171700-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1157 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a slight chance for thunderstorms early this afternoon.
Thunderstorm chances increase across the entire area late this
afternoon and this evening, with thunderstorms possibly continuing
for much of the night. Some of the storms late this afternoon and
tonight may be severe with large to very large hail and damaging
winds. A few tornadoes are possible late this afternoon and this
evening. Locally heavy rainfall is also possible, which could
result in flash flooding in river flooding in areas that received
heavy rainfall Thursday and Thursday night.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms with locally heavy rainfall
are possible Saturday through Sunday morning. Severe weather
is possible with these storms with the most likely hazards being
large hail, damaging winds, and heavy rainfall that could lead to
localized flash flooding concerns. A tornado or two is also
possible on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 17, 1:02 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             1 W MCLOUTH             39.19N 95.23W
08/17/2019  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

            K-16 AND WASHINGTON ROAD.

&&

JW
Local storm report, Aug 17, 1:03 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             3 WNW MCLOUTH           39.22N 95.25W
08/17/2019  E0.88 INCH       JEFFERSON          KS   EMERGENCY MNGR

            WELLMAN ROAD AND 94TH STREET.

&&

JW
Local storm report, Aug 17, 1:19 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
119 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             4 S GARNETT             38.23N 95.24W
08/17/2019  E1.00 INCH       ANDERSON           KS   EMERGENCY MNGR

&&

JW
Local storm report, Aug 17, 1:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
121 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     RANDOLPH                39.43N 96.76W
08/17/2019  M75 MPH          RILEY              KS   PUBLIC

            MEASURED WITH A GARMIN INSTRUMENT.

&&

BD
Local storm report, Aug 17, 1:27 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
127 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     RILEY                   39.30N 96.83W
08/17/2019                   RILEY              KS   PUBLIC

            SEVERAL POWER LINES DOWN IN THE TOWN OF
            RILEY ALONG WITH LARGE HEALTHY TREES.

&&

BD
Local storm report, Aug 17, 1:28 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
128 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     TSTM WND GST     CORNING                 39.66N 96.03W
08/17/2019  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:29 PM CDTSpecial Weather StatementTOPAnderson31 min
Aug 16, 11:38 PM CDTSpecial Weather StatementTOPShawnee37 min
Aug 16, 11:40 PM CDTSpecial Weather StatementTOPFranklin35 min
Aug 16, 11:50 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee55 min
Aug 16, 11:53 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage52 min
Aug 16, 11:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min
Aug 17, 12:01 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage44 min
Aug 17, 12:11 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley49 min
Aug 17, 12:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Aug 17, 12:21 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Geary, Ottawa, Riley, Washington54 min
Aug 17, 12:23 AM CDTSevere Thunderstorm WarningTOPAnderson52 min
Aug 17, 12:37 AM CDTSevere Thunderstorm WarningTOPWashington53 min
Aug 17, 12:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee47 min
Aug 17, 12:55 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Marshall, Pottawatomie, Riley50 min
Aug 17, 1:01 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie59 min
Aug 17, 1:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
Aug 17, 1:08 AM CDTTornado WarningTOPPottawatomie, Riley22 min
Aug 17, 1:19 AM CDTSevere Thunderstorm WarningTOPAnderson41 min
Aug 17, 1:20 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Pottawatomie, Riley, Wabaunsee40 min
Aug 17, 1:29 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson61 min
Aug 17, 1:40 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson65 min
Aug 17, 1:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Pottawatomie and 2 more62 min
Aug 17, 2:39 AM CDTFlash Flood WarningTOPCloud, Marshall, Republic, Washington3 hr
Aug 17, 2:42 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
Aug 17, 2:53 AM CDTFlash Flood WarningTOPDouglas, Franklin, Jackson, Jefferson, Shawnee4 hr
Aug 17, 2:58 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage47 min
Aug 17, 3:41 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin49 min
Aug 17, 3:51 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin39 min
Aug 17, 3:57 AM CDTRiver Flood WarningTOPDouglas17 hr
Aug 17, 4:52 AM CDTRiver Flood WarningTOPRiley25 hr
Aug 17, 4:52 AM CDTRiver Flood WarningTOPWashington21 hr
Aug 17, 5:07 AM CDTRiver Flood WarningTOPClay24 hr
Aug 17, 5:52 AM CDTSpecial Weather StatementTOPFranklin38 min
Aug 17, 9:25 AM CDTRiver Flood WarningTOPDouglas, Jefferson28 hr
Aug 17, 3:16 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Douglas, Franklin, Geary and 10 more13 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.